MAUDE Adverse Event Report: LUMENIS LTD. FIBERLASE® CO2 FIBER; POWERED LASER SURGICAL INSTRUMENT

LUMENIS LTD. FIBERLASE® CO2 FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number FIBERLASE® CO2 FIBER
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Lumenis investigated the reported event through information received directly from the facility's laser safety officer (lso).The facility's lso had reported that "due to incorrect quarantine procedure (by the facility) for the reported incident, about an inch of the 1st & 2nd fiber tips were cut off for inspection, but disposed of before inspection could be made by the facility's lso.The remaining 1st & 2nd fiberlase fibers (with tips cut off) were kept and have been inspected, however with the tips cut off no conclusions could be made." the facility's lso further noted that "post incident investigation, it had been noted that incorrect fiber insertion procedures had been used where no fiberlase endoscope protection sheath (p/n# ac-1094030) had been used to protect the flexible bronchoscope channel.This is being addressed and protection sheaths will be purchased and used in the future for all flexible scope procedures." the facility's laser safety officer further added that "several of these specialist flexible scope procedures are performed each year, and the surgeon has performed the majority of these flexible scope procedures since 2014 without incident.The surgeon could always visibly see the end of the fiberlase past the end of the bronchoscope during lasing and did not see any issue with tip breaking or missing during procedure.Single use fiberlase fibers are used and no cleaving of fiber occurs if power loss is detected.If power loss detected, a new fiberlase fiber will be used." a review of subject device risk files revealed the risk of "fiber distal end breaks inside patient" (rd-1058780_r #12.1) which has the potential to lead to infection or other physical injury due to the debris.The risk has been quantified and found to be remote, and the risk has been characterized and documented as acceptable within full risk assessment.A two year review of historical complaints revealed this to be a single event; there have been no other reports of fiberlase tips breaking off during procedures.Further, there have been no other complaints for the same lot # (29040219).Based on the above information lumenis cannot determine a cause of the reported event, nor could lumenis confirm that the fiber tip had actually broken off in the patient's anatomy.Lumenis is reporting this event in an abundance of caution.Lumenis is closing this complaint, but will continue to monitor this [?]failure mode'; complaint trending will continue to monitor per global complaint handling sop (doc no.(b)(4)) and per post marketing surveillance procedure (doc no.(b)(4)).If any further relevant information is identified, the complaint file will be reopened and a supplemental medwatch will be filed.
 
Event or Problem Description
A foreign user facility reported that after completing an ent procedure in which two (2) disposable lumenis fiberlase fibers were utilized with a acupulse duo laser, the circulating nurse noted that "the tip of the 1st fiber had broken off to the outer protective plastic cladding." the surgeon performed inspection of the patient's bronchus with a bronchoscope and no tip was found in the airway, oral cavity, or drapes.The bronchoscope port where the fiber was inserted was flushed and no tip was found.The patient was then x-rayed with no evidence of fiber tip found.No report of patient injury or complications have been received.

Brand Name
FIBERLASE® CO2 FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma street
po box 240
yokneam, 20692
IS  20692
MDR Report Key9435744
Report Number3004135191-2019-00132
Device Sequence Number14030057
Product Code GEX
UDI-Device Identifier07290109142012
UDI-Public07290109142012
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K151331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 12/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/04/2024
Device Model NumberFIBERLASE® CO2 FIBER
Device Catalogue NumberAC-1059590
Device Lot Number29040219
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/27/2019
Initial Report FDA Received Date12/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1